MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0830
Medical Device Problem Codes Stretched (1601); Material Deformation (2976); Mechanical Jam (2983)
Health Effect - Clinical Codes Vessel Or Plaque, Device Embedded In (1204); No Consequences Or Impact To Patient (2199); Device Embedded In Tissue or Plaque (3165)
Date of Event 06/05/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-00976.The device was implanted in the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure for a ruptured carotid terminus aneurysm using penumbra coil 400 coils (pc400 coils) and a px slim delivery microcatheter (px slim).During the procedure, the physician successfully deployed and detached an initial pc400 coil into the aneurysm using the px slim.After approximately fifty percent of a second pc400 coil was deployed into the aneurysm, it was noticed that the coil was not moving when the pc400 coil pusher assembly was being manipulated (advanced and retracted).No resistance was observed while advancing this second pc400 coil.The physician did notice that the px slim was positioned inside the aneurysm and began to prepare an occlusion balloon system to be placed at the aneurysm neck in order to support the px slim.During this process, the hospital staff attempted to change out the flush bag, which was connected to the px slim.However, while the flush bag was being changed, the line was pulled which caused the px slim to be displaced outside of its previous position.This movement made it impossible to push additional coils into the aneurysm.Therefore, the physician decided to use another manufacturer's retrieval device to remove the pc400 coil.Consequently, the retrieval device caused the pc400 coil to stretch and unwind the primary coil wire.Thereafter, the physician used another manufacturer's stent device to stent the aneurysm and also tack down the remaining coil in the ica.After this, the procedure was completed using another manufacturers' coils and microcatheter.There was no report of an adverse effect to the patient.Following the procedure, the patient was still hospitalized and expected to spend some time in the intensive care unit (icu).Patient's status at the time was "ok." however, it is unknown what the patient's long term outcome will be.
 
Additional Manufacturer Narrative
Describe event or problem on the initial mfr.Report was missing verbiage: "the physician did notice that the px slim was positioned inside the aneurysm and began to prepare an occlusion balloon system to be placed at the aneurysm neck in order to support the px slim." the sentence should have read: "the physician did notice that the px slim was positioned inside the aneurysm and thought that the pc400 coil had unintentionally detached so he began to prepare an occlusion balloon system to be placed at the aneurysm neck in order to support the px slim.".

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5774021
Report Number3005168196-2016-00928
Device Sequence Number225301
Product Code HCG
UDI-Device Identifier00814548010564
UDI-Public00814548010564
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/06/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/30/2021
Device Catalogue Number4002C0830
Device Lot NumberF35861
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/06/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/06/2016
Supplement Report FDA Received Date07/06/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR